PPI-Associated Clostridium difficile Infection

Drug Watch |
February 22, 2012

PPI-Associated Clostridium difficile Infection

  1. Lynn L. Estes, PharmD

The FDA recently alerted healthcare professionals and patients that use of proton-pump inhibitors may increase the risk for Clostridium difficile–associated diarrhea.

  1. Lynn L. Estes, PharmD

On reviewing published studies and information from the FDA's Adverse Event Reporting System, the FDA warned the public that use of proton-pump inhibitors (PPIs) may increase the risk for Clostridium difficile–associated diarrhea (CDAD). Although the strength of the association varied widely among studies, most studies found risk for C. difficile infection or disease to be 1.4 to 2.75 times higher in patients with PPI exposure than in those without. Many of the patients affected also had other risk factors, such as antibiotic use, older age, or certain comorbid conditions.

PPIs (and possibly histamine-2 antagonists) alter the gastric pH and can allow overgrowth of C. difficile. Several of these agents are now sold over the counter, without need for a prescription.

Patients taking PPIs should be advised to seek medical care promptly if they experience watery diarrhea that does not improve, abdominal pain, and fever. Those found to have C. difficile infection may require replacement of fluid and electrolytes and may need to discontinue or change a prescribed antimicrobial therapy. Uncommon but serious complications include kidney failure, toxic megacolon, bowel perforation, and even death.

Comment

The literature suggests that PPI use increases risk for several problems in addition to C. difficile infection — for example, nosocomial pneumonia, drug–drug interactions (because PPIs decrease absorption of several antimicrobial and antiretroviral agents), and electrolyte imbalances. The effects of dose and duration are not entirely clear, but using the lowest dose for the prescribed indication — and for no longer than necessary — makes sense.

Unfortunately, PPIs are often prescribed without good reason, such as for stress-ulcer prophylaxis in patients who don't qualify for this therapy. Furthermore, once started, these medications are often continued indefinitely. Over-the-counter availability of PPIs compounds the risk for adverse events by decreasing clinician oversight and, potentially, patient awareness of such risk.

Citation(s):

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.